MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Catalog Number CXI-2.3-14-150-0
Medical Device Problem Codes Kinked (1339); Material Separation (1562)
Health Effect - Clinical Codes Radiation Exposure, Unintended (3164); No Code Available (3191)
Date of Event 11/04/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: k122796.The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
An (b)(6) year old male patient with severe pad was undergoing a peripheral intervention procedure with access in right distal anterior tibial.It was reported that during this procedure, two cxi support catheters malfunctioned.The initial reporter stated that this was the second procedure over the course of days that a physician tried to resolve this difficult lesion.Another manufacturer's sheath was placed along with the first cxi catheter.The physician reported difficulty when trying to advance two wire guides from another manufacturer through the cxi.Advancement of a third unknown wire wasn't possible and the physician had thought a kink at the base of the hub of the cxi had resulted.The physician then cut the hub from the cxi in order to advance a wire through it to prevent loss of positioning before removing the complaint device.A second cxi was then placed over the unspecified wire guide.Over the course of 45 minutes, the physician tried advancing many wire guides.Upon crossing the lesion with a wire, the cxi was advanced.The physician noticed that tip appeared to not being advancing on imaging even though the hub of the cxi catheter was advancing further into the sheath.The second complaint device had separated within the sheath.The physician was able to remove the sheath with the complaint device portions remaining in the sheath.No part of the cxi catheter remained in the patient.No additional procedures were needed due to this incident.The procedure was prolonged, and the patient to required additional contrast and radiation.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used cxi support catheter was returned for evaluation.The catheter was separated into two segments.Both segments of the separated catheter were measured, and the total length was within specification.Kinks were noted on the device.The diameter of the shaft was within specification.No non conformities noted with strain relief or hub.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the subassembly shows two nonconforming events that could contribute to this failure mode.The affected parts were scrapped prior to proceeding with the work order.Per the quality engineering risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.
 
Additional Manufacturer Narrative
Device evaluation begun, but is not yet complete.Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Corrected information: the tips of the two wire guides (other manufacturer) attempted to be advanced through the first cxi support catheter (lot 8252874x) were damaged upon advancement.Second catheter lot number - 8255976.Investigation - evaluation: a preliminary review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, and quality control was conducted during the investigation.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The patient had severe peripheral artery disease (pad) which narrows the arteries.Per the ifu, ¿the catheter should not be advanced into a vessel having a reference vessel diameter smaller than the catheter outer diameter.The patient also presented with a chronic total occlusion (cto).Per the ifu, ¿the catheter should not be advanced through an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.¿ this report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7042543
Report Number1820334-2017-03905
Device Sequence Number1256358
Product Code KRA
UDI-Device Identifier00827002183735
UDI-Public(01)00827002183735(17)200929(10)8255976
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCXI-2.3-14-150-0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/04/2017
Supplement Date Received by Manufacturer02/14/2018
03/15/2018
Initial Report FDA Received Date11/17/2017
Supplement Report FDA Received Date02/14/2018
03/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age87 YR